Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 119, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 13, 2011, 1:50 PM PDT for San Bernardino County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2011, 1:50 PM PDT (20:50 UTC)
- Expired
- Aug 13, 2011, 2:15 PM PDT
- In force
- 25 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3607 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
925 WUUS55 KVEF 132050 SVRVEF CAC071-132115- /O.NEW.KVEF.SV.W.0119.110813T2050Z-110813T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 150 PM PDT SAT AUG 13 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... INCLUDING DAGGETT * UNTIL 215 PM PDT. * AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DAGGETT...AND MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE...DAGGETT...NEBO CENTER AND BARSTOW-CALICO KOA CAMPGROUND...AS WELL AS INTERSTATE 40 NEAR DAGGETT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3492 11697 3493 11679 3479 11682 3478 11695 TIME...MOT...LOC 2049Z 187DEG 7KT 3484 11689 $$ JGG
2 follow-up statements
410 WWUS55 KVEF 132055 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 155 PM PDT SAT AUG 13 2011 CAC071-132115- /O.CON.KVEF.SV.W.0119.000000T0000Z-110813T2115Z/ SAN BERNARDINO CA- 155 PM PDT SAT AUG 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 150 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DAGGETT...MOVING NORTH AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEBO CENTER AND BARSTOW-CALICO KOA CAMPGROUND...AS WELL AS INTERSTATE 15 BETWEEN MILE MARKERS 4 AND 13...AND INTERSTATE 40 BETWEEN MILE MARKERS 185 AND 195. LAT...LON 3492 11697 3493 11679 3479 11682 3478 11695 TIME...MOT...LOC 2055Z 187DEG 7KT 3485 11689 $$ JGG
865 WWUS55 KVEF 132117 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 217 PM PDT SAT AUG 13 2011 CAC071-132127- /O.EXP.KVEF.SV.W.0119.000000T0000Z-110813T2115Z/ SAN BERNARDINO CA- 217 PM PDT SAT AUG 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY HAS EXPIRED... THE WARNING HAS EXPIRED BUT SEVERE WEATHER CONTINUES IN THE AREA. THE WARNING HAS BEEN REPLACED BY A NEW SEVERE THUNDERSTORM WARNING UNTIL 245 PM. LAT...LON 3492 11697 3493 11679 3479 11682 3478 11695 TIME...MOT...LOC 2055Z 187DEG 7KT 3485 11689 $$ JGG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:53 AM PDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 13, 11:53 AM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1153 AM PDT SAT AUG 13 2011 .SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO SPREAD NORTH TODAY LEADING TO AN INCREASE IN CLOUD COVER ALONG WITH A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS. ENOUGH MOISTURE WILL LINGER FROM LAS VEGAS EAST ON SUNDAY FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. DRY AIR WILL ARRIVE ON A WEST TO SOUTHWEST FLOW MONDAY WITH TEMPERATURES NEAR NORMAL. && .UPDATE...DECIDED TO LOWER HIGH TEMPERATURES SEVERAL MORE DEGREE ESPECIALLY IN AREAS THAT HAVE EXPERIENCED THE LIGHT RAIN. && .AVIATION...FOR MCCARRAN...SCATTERED SHOWERS WILL REMAIN ACROSS THE LAS VEGAS VALLEY THE REMAINDER OF THE MORNING. THERE IS A SLIGHT CHANCE OF AN EMBEDDED THUNDERSTORM...BUT ANY WIDESPREAD DEVELOPMENT LOOKS UNLIKELY AS THE ATMOSPHERE IS NOT UNSTABLE ENOUGH. THE SOUTH/SOUTHEAST WINDS ASSOCIATED WITH THE SHOWER ACTIVITY MOVING IN FROM THE SOUTH WILL TRANSITION SLIGHTLY TO THE SOUTH/SOUTHWEST AS THE SHORT TERM INFLUENCE OF THE OUTFLOW BOUNDARY SUBSIDES AND OVERALL WINDS ALOFT BECOME THE DOMINANT INFLUENCE ON SURFACE WINDS. LIGHT SHOWERS AND ISOLATED THUNDERSTORM ACTIVITY WILL REMAIN A POSSIBILITY THROUGH THIS EVENING. DUE TO THE LOW PROBABILITY OF A THUNDERSTORM DIRECTLY AT MCCARRAN JUST LEFT IN THE MENTION FOR VICINITY THUNDER. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...LIGHT WINDS ARE EXPECTED TODAY OUTSIDE THE VICINITY OF THUNDERSTORMS. RAIN SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS ARE LIKELY IN SOUTHERN MOHAVE...CLARK AND SOUTHEAST SAN BERNARDINO COUNTIES. THIS AFTERNOON SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF A KDAG-MT CHARLESTON-RACHEL LINE. && .PREVIOUS UPDATE...AN UPPER LEVEL DISTURBANCE PRESENTLY OVER SOUTHWEST MOHAVE COUNTY WILL CONTINUE TO MOVE NORTHWARD OVER THE LAKE MEAD NATIONAL RECREATION AREA THIS AFTERNOON...BEFORE MOVING INTO SOUTHWEST UTAH THIS EVENING. SO FAR...OBSERVATIONS HAVE INDICATED VERY LIGHT RAIN/SPRINKLES WHILE EMBEDDED ISOLATED THUNDERSTORMS NEAR GOLDEN VALLEY ARIZONA EARLIER PRODUCED GENERALLY BETWEEN 0.04 AND 0.10 OF AN INCH. RADAR SHOWS A SECONDARY BAND OF SHOWERS RUNNING FROM FORT IRWIN CA NORTHEAST TO INDIAN SPRINGS NV. THIS BAND LIFTING NORTH AS WELL. CLOUDINESS WILL INHIBIT SURFACE HEATING THE REST OF TODAY WHICH WILL LIMIT INSTABILITY. 12Z NAM/GFS BOTH INDICATE LIFTED INDICES ONLY BETWEEN 0 AND -1 ALONG WITH CAPE VALUES OF 100-300 J/KG. DUE TO LIMITED INSTABILITY AVAILABLE DO NOT FORESEE ANY DAMAGING WINDS ASSOCIATED WITH THUNDERSTORMS. FLASH FLOOD POTENTIAL WILL BE LOW AS WELL DUE TO THE STORM MOTION WHICH WILL BE AT LEAST 10 MPH. CLOUDINESS/SHOWERS WILL SUPPRESS DAYTIME TEMPERATURES SO MADE A FEW ADJUSTMENTS AS WELL. UPDATE PRODUCTS ALREADY OUT. && .PREV DISCUSSION... 240 AM PDT SAT AUG 13 2011 .SHORT TERM...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION TODAY AND LOW PRESSURE OFF BAJA WILL RESULT IN A SOUTH/SOUTHEAST FLOW OVER THE FORECAST AREA. THIS WILL RESULT IN A CONTINUED INCREASE IN MONSOON MOISTURE AND A CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE AREA. IT IS DIFFICULT TO PICK OUT DISTURBANCES IN THE SATELLITE IMAGERY WHICH WILL AID IN UPWARD FORCING BUT THE MODELS DO INDICATE A COUPLE OF DIFFERENT VORT MAXES...ONE MOVING UP THROUGH MOHAVE COUNTY AND ANOTHER DEVELOPING OUT OF NOWHERE OVER CLARK COUNTY. THIS SECOND FEATURE LOOKS VERY SUSPICIOUS AND LIKELY THE RESULT OF CONVECTIVE FEEDBACK. THE ONE PROGGED TO MOVE THROUGH MOHAVE COUNTY LOOKS REASONABLE AND CAN PERHAPS BE PICKED OUT ON WATER VAPOR IMAGERY. SO AM STICKING WITH THE IDEA THAT MOHAVE COUNTY WILL OVERALL SEE THE BEST THUNDERSTORM COVERAGE TODAY. THE LOW OFF BAJA WILL WEAKEN AND MOVE NORTHEAST INTO SOUTHERN CALIFORNIA TONIGHT WHICH SHOULD KEEP THUNDERSTORM CHANCES GOING ALL NIGHT IN THE EASTERN HALF OF THE FORECAST AREA WHILE A DEVELOPING SOUTHWEST FLOW STARTS TO BRING DRIER AIR INTO THE WEST. DRY AIR WILL CONTINUE TO PUSH IN SUNDAY WITH THUNDERSTORM CHANCES MAINLY EAST OF LAS VEGAS. A DRY WEST TO SOUTHWEST FLOW WILL DOMINATE THE WEATHER ON MONDAY WITH SUNNY SKIES AND LOCALLY BREEZY CONDITIONS. THE INCREASED MOISTURE TODAY WILL LEAD TO BELOW NORMAL TEMPERATURES BUT TEMPERATURES WILL REBOUND SUNDAY AND MONDAY AS THE DRY AIR MOVES IN. .LONG TERM...TUESDAY THROUGH FRIDAY. THE POSITION AND ORIENTATION OF THE RIDGE TO THE SOUTHEAST AND LATER IN THE EXTENDED THE TROUGHING TO THE WEST ARE THE PRIMARY CONSIDERATIONS IN THE LONG TERM PERIOD. EARLY IN THE PERIOD THE RIDGE WILL BE SUPPRESSED TO THE SOUTH...AND WEST TO SOUTHWEST FLOW KEEPS THE AREA DRY. BY THURSDAY THE RIDGING BUILDS AND THE CENTER WILL BE NEAR THE AZ/NM BORDER SOUTH OF THE FOUR CORNERS. MODELS SHOW OUR EASTERN ZONES ON THE WESTERN EDGE OF MOISTURE ON THE BACKSIDE OF THE RIDGE. THIS ALONG WITH IMPULSES COMING UP FROM THE SOUTH WILL BRING THE BEST CHANCES FOR THUNDERSTORMS PRIMARILY TO MOHAVE COUNTY. THIS FAR OUT CONFIDENCE IN THE COVERAGE AND TIMING OF THE THUNDERSTORMS IS LOW. NOT MUCH WAS CHANGED IN THIS FORECAST CYCLE. STILL LOOK FOR TEMPERATURES TO BE AT OR SLIGHTLY ABOVE NORMAL. WINDS WILL LIKELY BE GUSTY IN THE AFTERNOONS. THE WINDS AND LOW HUMIDITY EXPECTED WILL POSSIBLY MAKE FOR CRITICAL FIRE CONDITIONS IN THE NORTHERN ZONES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...PIERCE PREV DISCUSSION...HARRISON/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 13, 4:57 AM PDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 457 AM PDT SAT AUG 13 2011 CAZ519>521-NVZ014-140700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY- 457 AM PDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ522>527-NVZ015>022-140700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 457 AM PDT SAT AUG 13 2011 /457 AM MST SAT AUG 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT INCREASING MONSOON MOISTURE WILL LEAD TO A CHANCE OF THUNDERSTORMS THROUGHOUT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRIER AIR WILL START TO PUSH IN FROM THE WEST ON SUNDAY WHICH WILL LIKELY LIMIT THUNDERSTORM CHANCES TO MOHAVE COUNTY AND EASTERN PORTIONS OF LINCOLN AND CLARK COUNTIES. A DRY WEST TO SOUTHWEST FLOW WILL PREVAIL AREA WIDE MONDAY AND TUESDAY. THERE MAY BE AN INCREASE IN MONSOON MOISTURE ONCE AGAIN LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:15 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 30 min |
| Aug 13, 2:28 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 45 min |
| Aug 13, 3:11 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 13, 4:22 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 113 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.